High Wind, Ochiltree
- When
- December 31, 5:55 PM CST to 5:56 PM CST
- Where
- Ochiltree forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.278, -100.816 (the zone’s center; the record gives no point)
A strong cold front moved through the northern Texas Panhandle during the afternoon hours resulting in non-thunderstorm gradient winds across the northeastern Texas Panhandle. No damage or injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong cold front moved through the northern Texas Panhandle during the afternoon hours resulting in non-thunderstorm gradient winds across the northeastern Texas Panhandle. No damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 5:32 PM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 532 PM CST SAT DEC 31 2011 .AVIATION... COLD FRONT MOVED THROUGH KAMA AROUND 2220-2230Z WITH WINDS GUSTING TO AROUND 45 TO 48 KNOTS. WIND GUSTS HAVE FALLEN BELOW 40 KNOTS AS OF 2325Z...HOWEVER SECONDARY SURGE PUSHING SOUTH OUT OF SOUTHWESTERN KANSAS AND THE OKLAHOMA PANHANDLE RESULTING IN NORTHERLY WINDS GUSTING BACK UP INTO THE 40 TO 55 KNOT RANGE. WILL CONTINUE TO MONITOR WIND GUSTS FOR AVIATION WEATHER WARNING PRODUCT WHICH EXPIRES AT 01Z SUNDAY FOR POSSIBLE EXTENSION OF EXPIRATION TIME. CURRENT THINKING IS THAT MIXING SHOULD BEGIN TO GRADUALLY DECREASE AFTER SUNSET RESULTING IN THE WIND GUSTS SLOWLY DIMINISHING AS WELL. COULD STILL SOME GUSTS AROUND 35 TO 40 KNOTS AFTER 01Z SUNDAY AND THEN WINDS WILL DIMINISH TO AROUND 10 TO 15 KNOTS OR LESS BY 06Z SUNDAY...AND THEN BECOME MORE SOUTH TO SOUTHWESTERLY AFTER 13Z TO 15Z SUNDAY. VFR CONDITIONS WILL PREVAIL. SCHNEIDER && .PREV DISCUSSION... /ISSUED 138 PM CST SAT DEC 31 2011/ DISCUSSION... CENTER OF VIGOROUS UPPER LEVEL SHORT WAVE TROUGH IS MOVING EAST SOUTHEAST ACROSS SOUTHWEST NEBRASKA. DEEP MIXING COUPLED WITH STRONG DOWNWARD MOTION ON THE WEST AND SOUTHWEST SIDE OF THIS SHORT WAVE TROUGH HAVE ALLOWED WINDS TO GUST OVER 60 KNOTS AT TIMES ACROSS SOUTHEAST WYOMING...THE NEBRASKA PANHANDLE AND NORTHEAST COLORADO. A COLD FRONT IS APPROACHING THE OKLAHOMA PANHANDLE NOW AND THE STRONGEST WINDS FOR OUR AREA ARE EXPECTED TO FOLLOW THIS FRONTAL PASSAGE. HOWEVER...THERE MAY BE A STRONG ENOUGH INVERSION OVER THE SNOWPACK TO TEMPER THE WINDS A BIT. ACROSS THE REST OF THE AREA... BELIEVE THAT THE WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA... 35 MPH SUSTAINED...INTO THE EARLY EVENING. WINDS WILL THEN DECREASE QUICKLY AFTER MID EVENING AS THE UPPER LEVEL SHORT WAVE MOVES OFF TO NORTHEAST KANSAS AND WINDS DECOUPLE AS THE NIGHTTIME INVERSION SETS UP. SURFACE HIGH PRESSURE THEN BUILDS ACROSS THE PANHANDLES ON NEW YEAR/S MORNING...KEEPING WINDS FAIRLY LIGHT TO START THE NEW YEAR. A DRY NORTHWEST FLOW ALOFT WILL PREVAIL AT LEAST THROUGH MID WEEK NEXT WEEK AS A RIDGE/TROUGH PATTERN SETS UP ACROSS THE COUNTRY. THIS PATTERN MAY BRING A COUPLE OF COLD FRONTS THROUGH THE REGION... BUT THEY WILL NOT BE STRONG AND SHOULD ONLY ACT TO KEEP HIGH TEMPERATURES DOWN A BIT...BUT STILL ABOVE NORMAL. A STRONGER UPPER LEVEL SHORT WAVE TROUGH IS EXPECTED TO DROP SOUTH FROM THE PACIFIC NORTHWEST TO THE SOUTHERN ROCKIES BY LATE IN THIS FORECAST AND THIS WILL ALLOW A STRONGER COLD FRONT TO MOVE THROUGH THE REGION BY FRIDAY. FOR NOW...THIS SYSTEM LOOKS TO BE DRY AS WELL FOR OUR AREA. FIRE WEATHER... THE STRONGEST WINDS THROUGH THIS FORECAST WILL OCCUR OVER THE NEXT NINE HOURS OR SO ACROSS THE PANHANDLES...BUT RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 20 PERCENT. ELEVATED OR CRITICAL WEATHER CONDITIONS ARE NOT EXPECTED THROUGH THIS FORECAST. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 317 PM CST SAT DEC 31 2011 OKZ001>003-TXZ001>020-010930- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 317 PM CST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. CAUTION IS ADVISED ON AREA LAKES THROUGH THE MID EVENING DUE TO STRONG WINDS BEHIND A COLD FRONT. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GOEHRING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 436 PM CST SAT DEC 31 2011 OKZ001>003-TXZ001>020-010300- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 436 PM CST SAT DEC 31 2011 ...GUSTY WINDS TO CONTINUE THROUGH EARLY THIS EVENING... A STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE SOUTHERN TEXAS PANHANDLE LATE THIS AFTERNOON. WINDS WILL ABRUPTLY SHIFT TO THE NORTH BEHIND THE FRONT AND BRIEFLY GUST UP TO 55 MPH. BLOWING DUST ASSOCIATED WITH THE STRONG WINDS MAY BRIEFLY REDUCE VISIBILITIES...SO THOSE DRIVING SHOULD EXERCISE EXTRA CAUTION AND BE PREPARED FOR RAPIDLY CHANGING VISIBILITIES. FARTHER NORTH...A SECONDARY COLD FRONT WILL PUSH SOUTH THROUGH THE OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE LATE THIS AFTERNOON AND EARLY EVENING...BRINGING WITH IT ANOTHER SURGE OF STRONG NORTHERLY WINDS. BRIEF GUSTS UP TO 55 MPH WILL BE POSSIBLE HERE AS WELL...ALONG WITH REDUCED VISIBILITIES FROM BLOWING DUST. THE WINDS WILL DIMINISH SIGNIFICANTLY BETWEEN 7 PM AND 9 PM CST. KB
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356688.